AF Association
13,259 members16,124 posts

Digoxin. AF. Bisoprolol

Hi I came off digoxin around six to eight weeks ago as my doc said she wasn't a fan of the drug and would rather increase my daily dose of bisoprolol and take me off digoxin altogether. I have not noticed any deterioration in my AF symptoms since stopping the digoxin but I have noticed my weight has increase by almost half a stone with no change in eating habits. As anyone noticed a similar reaction to digoxin please?

16 Replies
oldestnewest

I stopped digoxin in January and was prescribed bisoprolol for the first time (to replace metoprolol). Added 10+ kgs by August with no dietary changes and while increasing exercise frequency and duration. Hard to know if it was the bisoprolol or stopping the digoxin that caused this - your experience is interesting.

1 like
Reply

Hi - I was on Digoxin and Bisoprolol 5mg. I came off Digoxin because of side effects, I did not have problems with increase in weight. What dose of Bisoprolol were you on and what are you on now. Some people do say they have had weight gain with Biso - is it slowing down in any way not exercising so much. I presume that you have no water retention which will add weight.

Cassie

Reply

Hi Cassie, I was on 10mg and am now on 12.5mg no water retention at all and no noticeable lifestyle or dietary changes.

Reply

I had the same problem but it was Bisoprolol I was on and my weight crept up a stone without change in eating habits.

1 like
Reply

Kstandsteve , I take Bisoprolol 12.5 mg and Digoxin amongst other medication and have put on a stone in a year but have no idea which medication, if any, has caused it. I have severe heart failure so am not as active as I used to be, and retain fluid due to the HF, so I don’t know which of those, or a bit of all three, is responsible.

I must just add that my gain is not normal fat, as my clothes still fit, so I’m assuming that fluid is responsible, and although I’m on diuretic medication I have to be careful as they lower my blood pressure which doesn’t suit some of my other medication. (Digoxin, Entresto etc)

Viscous circle!

Reply

You may be interested to read 'The Sinatra Solution - Metabolic Cardiology' by Stephen T. Sinatra, as it has some interesting suggestions to make about HF.

Reply

I have it thanks!

Reply

I am on 12.5mg Bisoprolol and 312.5mcg Digoxin a day.Spookily I have been toying with the idea of altering due to some severe episodes recently of all my AF attributes. When first diagnosed, some two years ago, I had put on 3 stone. Through a number of lifestyle changes I have got rid of 2.5 stone. I am working on the half stone as we speak. I go through bouts of Edima, and feet and legs swell through retention. My biggest issue at the moment is peeing constantly, then dehydrating, then back in the cycle. Thats not an easy fix. So.......my weight fluctuates mainly due to water retention. Doctor has no answer, but then you knew that!!!!

Reply

It's the bisoprolol causing the problem. What is your resting BP, and also when are you taking the bisoprolol ?

Reply

Mike, not sure if that was for the OP or me. My BP averages 123/68, and I take my Bisoprolol first thing in the morning

Reply

It was for the OP, but looking at your post, have you tried splitting the dose across the day more ?

Reply

That was the original regime but was deteriorating in my symptoms so changed to one dose in the morning.

Reply

I have a pacemaker, take digoxin bisprolol, blood pressure and a ton of other medications as well, my last pacemaker check told me I had 22 episodes of tachycardia in two days and that I need to up bisp, but don’t want to, as at the moment I feel “relatively normal” but always tired and don’t want to feel any more sluggish, but I have had no real bad side effects froM all the mess I take

Reply

I have been on Digoxin for 25 years, but have recently read on British Heart Foundation site that there has been a study showing there is a higher mortality rate for people who take Digoxin for AF than those who dont, so am now wondering what to do.

Reply

Jenmary. I read this and spoke to my cardiologist at Torbay hospital and we both came to the conclusion you can't put it down to digoxin many people with af have other underlying medical heart problems I'm on 125 mg daily and it works really well....so I don't worry about it .

Reply

Thanks Billblue, its was very kind of you to find out for me

1 like
Reply

You may also like...